Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 144, NWS Denver/Boulder, CO

July 12, 2013Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 12, 2013, 4:43 PM MDT for Arapahoe County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2013, 4:43 PM MDT (22:43 UTC)
Expired
Jul 12, 2013, 5:30 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 23 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3042 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:45 PM MDT, 58 minutes earlier.

Area forecast discussion, Jul 12, 3:45 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
345 PM MDT FRI JUL 12 2013

.SHORT TERM...CONVECTION IS GOING OVER THE MOUNTAINS AND
FOOTHILLS RIGHT NOW...BUT NOTHING BELOW 6000 FEET. CELLS ARE MOVE
ABOUT 20 MPH TO NORTHEAST. DEW POINTS ACROSS THE ENTIRE CWA ARE
STILL IN THE UPPER 40S F TO UPPER 50S F. MODELS HAVE THE UPPER
RIDGE CENTERED OVER SOUTHWESTERN KANSAS TONIGHT INTO SATURDAY
...THEN IT SLIDES A BIT WESTWARD INTO COLORADO BY SATURDAY
AFTERNOON LATE. THE FLOW ALOFT WILL STAY WEAK SOUTHWESTERLY FOR
THE CWA. THE QG VERTICAL VELOCITY FIELDS SHOW WEAK UPWARD SYNOPTIC
SCALE ENERGY OVER THE CWA TONIGHT AND SATURDAY. NORMAL DIURNAL
WIND TRENDS ARE EXPECTED TONIGHT AND SATURDAY. FOR MOISTURE...
CROSS SECTIONS SHOW PLENTY FOR THE CWA TONIGHT AND SATURDAY.
PRECIPITABLE WATER VALUES ARE IN THE 1.00 TO 1.30 INCH RANGE FOR
PLAINS AND FOOTHILLS TONIGHT AND SATURDAY. THE BOUNDARY LAYER DEW
POINT PROGGS FROM SEVERAL MODELS KEEP UPPER 40S F TO LOWER 60S F
READINGS OVER THE CWA TONIGHT AND SATURDAY. THERE IS PRETTY DECENT
CAPE PROGGED ON SATURDAY...SOME AREAS WITH UP TO 2000J/KG. THE QPF
FIELDS SHOW MEASURABLE RAINFALL FOR ALL THE CWA THIS EVENING...THE
BEST OVER THE HIGH COUNTY...AND ON THE GFS. THERE ARE PRETTY
DECENT AMOUNTS INDICATED OVER THE MOUNTAINS AND FOOTHILLS FOR
SATURDAY AFTERNOON AS WELL. OVERALL...WILL KEEP "CHANCE"S GOING
THIS EVENING FOR THE CWA. WILL GO THE SAME FOR SATURDAY AFTERNOON.
FOR TEMPERATURES...SATURDAY'S HIGHS LOOK TO COME DOWN 1-2 C.

.LONG TERM...THE CHANCE OF STORMS WILL CONTINUE ACROSS THE AREA
SATURDAY EVENING....BEFORE GRADUALLY DECREASING AROUND MIDNIGHT.
WITH PRECIPITABLE WATER VALUES CLOSE TO 9 TENTHS OF AN INCH OVER
THE MOUNTAINS AND AROUND 1.25 INCHES ACROSS THE PLAINS...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH SOME OF THE STORMS. FOOTHILL
AREAS WILL NEED TO BE MONITORED ONCE AGAIN...ESPECIALLY RECENT
BURN AREAS. OVERNIGHT...A FEW STORMS WILL STILL BE POSSIBLE OVER
THE MOUNTAINS. OTHERWISE...SKIES WILL GRADUALLY CLEAR. CLOUD COVER
WILL KEEP MIN TEMPERATURES FAIRLY MILD. ON SUNDAY...MODELS
CONTINUE TO BRING CLOSED LOW WESTWARD FROM THE CENTRAL
PLAINS...WITH THE CENTER OVER WESTERN KANSAS NORTHWEST OKLAHOMA.
RATHER UNUSUAL MOVEMENT. THIS LOW PUSHES THE CENTER OF THE HIGH
NEAR THE FOUR CORNERS. WEAK SOUTHWEST FLOW ALOFT PREVAILS...WITH
7H FLOW EASTERLY. SUBTROPICAL MOISTURE WILL CONTINUE TO STREAM
ACROSS THE AREA WITH MODELS SHOWING UPSLOPE TO AROUND 700 MB. IN
ADDITION...A WEAK FRONT MOVES ACROSS THE PLAINS WHICH INCREASES
UPSLOPE. THIS WILL PROVIDE FOR A BETTER CHANCE FOR THUNDERSTORMS.
WITH LITTLE CHANCE IN PRECIPITABLE WATER...LOCALLY HEAVY RAIN WILL
AGAIN BE A CONCERN WITH THE FOCUS IN AND NEAR THE FOOTHILLS
PARTICULARLY THOSE RECENT BURN AREAS. WITH THE INCREASE IN CLOUD
COVER...TEMPERATURES TO BE COOLER WITH HIGHS BELOW NORMAL. FOR
MONDAY...MODELS SHOW UPPER LOW CONTINUING ITS TREK WESTWARD AND
CENTERED NEAR THE TEXAS AND OKLAHOMA PANHANDLES. MEANWHILE THE
CENTER OF THE HIGH ENDS UP IN SOUTHERN UTAH. THIS PATTERN WILL
PROVIDE A GOOD EASTERLY FLOW EAST OF THE DIVIDE WHILE CONTINUE TO
BRING SUBTROPICAL MOISTURE INTO COLORADO. OVERALL PATTERN WILL
STILL BE UNSETTLED WITH AT LEAST A CHANCE OF THUNDERSTORMS. THREAT
OF HEAVY RAIN WILL PERSIST WITH PRECIPITABLE WATER VALUES IN
EXCESS OF AN INCH ACROSS THE PLAINS AND AROUND EIGHT TENTHS OF AN
INCH OVER THE MOUNTAINS. AIRMASS COOLER WITH HIGHS BELOW NORMAL.
ON TUESDAY...MODELS HAVE WEAKENING UPPER LOW OVER EASTERN NEW
MEXICO CENTERED IN BROAD UPPER HIGH. APPEARS THAT THERE IS SOME
DECREASE IN THE SUBTROPICAL MOISTURE...WITH THE BULK ACROSS THE
GREAT BASIN AND WESTERN COLORADO. THERE IS ALSO SOME DECREASE IN
PRECIPITABLE WATER AS WELL. STILL LOOKING A BIT UNSETTLED WITH
PERHAPS A DECREASE IN THE CHANCES OF THUNDERSTORMS. TEMPERATURES
TO REMAIN COOL AND BELOW NORMAL.

FOR THE LATER DAYS...WEDNESDAY THROUGH FRIDAY...UPPER RIDGE TO
REESTABLISH ITSELF AS REMNANTS OF THE UPPER LOW MOVES INTO MEXICO.
SUBTROPICAL MOISTURE CONTINUES TO DECREASE OVER THE AREA...STILL
ENOUGH FOR SOME CHANCE OF THUNDERSTORMS...MAINLY OVER THE
MOUNTAINS AND FOOTHILLS. TEMPERATURES TO SLOWLY WARM WITH HIGHS
NEAR NORMAL BY FRIDAY.

&&

.AVIATION...CURRENT TAF LOOKS OK...ALTHOUGH TEMPO GROUP FOR TSRA
MAY NEED TO BE EXTENDED INTO THE EVENING A BIT. HEAVY RAIN WILL BE
THE MAIN ISSUE. SATURDAY AFTERNOON LOOKS SIMILAR.

&&

.HYDROLOGY...SO FAR THIS AFTERNOON...GAUGE DATA INDICATED THAT
0.80 INCHES OF RAIN HAS FALLEN IN ONE HOUR OVER SOME FOOTHILLS
LOCATIONS. ONE INCH OF RAIN IN A HALF HOUR IS POSSIBLE WITH THE
HEAVIEST STORMS THIS EVENING...ESPECIALLY OVER THE FOOTHILLS...
IMMEDIATE PLAINS...AND PALMER RIDGE. PATTERN CHANGES LITTLE
SATURDAY AND SUNDAY...WITH THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL. FOOTHILL AREAS WILL NEED TO BE MONITORED...ESPECIALLY
THE RECENT BURN AREAS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RJK
LONG TERM....D-L
AVIATION...RJK
Hazardous weather outlook, Jul 12, 10:21 AM MDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1021 AM MDT FRI JUL 12 2013

COZ030>051-131630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1021 AM MDT FRI JUL 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS AND FOOTHILLS AROUND NOONTIME. THE SCATTERED STORMS
WILL SPREAD OVER THE ADJACENT PLAINS BY AFTERNOON AND CONTINUE
THIS EVENING. HEAVY RAIN IS EXPECTED ALONG WITH WIND GUSTS UP TO
45 MPH. RAINFALL RATES UP TO ONE INCH IN 30 MINUTES ARE POSSIBLE
WITH THE STRONGEST STORMS. THE FIRE BURN AREAS WILL BE SUSCEPTIBLE
TO FLASH FLOODING DUE TO SLOW STORM MOTIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP SATURDAY AND
AGAIN SUNDAY AS SUBTROPICAL MOISTURE CONTINUES TO STREAM UP FROM
THE DESERT SOUTHWEST. THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL...PARTICULARLY IN AND NEAR THE FRONT RANGE.
TEMPERATURES WILL COOL TO BELOW NORMAL BY SUNDAY. THE SUBTROPICAL
MOISTURE WILL GRADUALLY DECREASE MONDAY AND TUESDAY WITH A
DECREASING CHANCE OF THUNDERSTORMS...BUT TEMPERATURES ARE LIKELY
TO REMAIN BELOW AVERAGE. WARMER AND DRIER CONDITIONS SHOULD THEN
RETURN TO THE OUTLOOK AREA FOR WEDNESDAY AND THURSDAY UNDER A
RIDGE OF HIGH PRESSURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
REPORTS OF HEAVY RAINFALL AND FLOODING WILL BE APPRECIATED.

In the hours before

Special weather statement, Jul 12, 12:50 PM MDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1250 PM MDT FRI JUL 12 2013

COZ034-035-121915-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
1250 PM MDT FRI JUL 12 2013

AT 1247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NEDERLAND...OR 32 MILES NORTHWEST OF
DENVER...MOVING NORTHEAST AT 20 MPH.

THE STORM COULD PRODUCE FROM A QUARTER TO ONE HALF INCH OF RAINFALL
IN LESS THAN 30 MINUTES.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
NEDERLAND...WARD...SALINA...CRISMAN...GOLD HILL...WALLSTREET...
SUMMERVILLE...SUNSHINE AND ELDORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL MAY OCCUR WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING IN THE FOUR MILE BURN AREA. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3995 10545 3997 10563 4009 10556 4008 10531
TIME...MOT...LOC 1847Z 206DEG 17KT 3998 10547

COOPER
Special weather statement, Jul 12, 1:54 PM MDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
154 PM MDT FRI JUL 12 2013

COZ034>036-122015-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST
BOULDER/GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000
FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000
FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
154 PM MDT FRI JUL 12 2013

THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR NORTHERN GILPIN AND SOUTHERN BOULDER COUNTIES UNTIL 215
PM MDT.

AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER NEDERLAND...OR 31 MILES NORTHWEST OF
DENVER...MOVING NORTHEAST AT 20 MPH.

BRIEF HEAVY RAINFALL...FROM ONE QUARTER TO ONE HALF INCH IN LESS
THAN 30 MINUTES...AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.  FLASH FLOODING WILL BE POSSIBLE IN THE FOUR MILE BURN
AREA IF THE STORM INTENSIFIES.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... THE FOUR MILE
BURN AREA...NEDERLAND...SALINA...CRISMAN...GOLD HILL...WALLSTREET...
SUMMERVILLE...SUNSHINE AND ELDORA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3992 10545 3992 10556 4008 10550 4008 10531
TIME...MOT...LOC 1950Z 206DEG 17KT 3997 10548

COOPER
Special weather statement, Jul 12, 2:03 PM MDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
203 PM MDT FRI JUL 12 2013

COZ035-038-122030-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
203 PM MDT FRI JUL 12 2013

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER MISHAWAKA...OR 18 MILES NORTHWEST OF FORT
COLLINS...MOVING NORTHEAST AT 20 MPH.

THE STORM MAY PRODUCE BRIEF HEAVY RAIN...UP TO ONE QUARTER INCH IN
30 MINUTES...WIND GUSTS TO 40 MPH AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
THE HIGH PARK BURN AREA...MISHAWAKA AND POUDRE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.  MINOR FLOODING MAY ALSO OCCUR
IN THE HIGH PARK BURN AREA.

&&

LAT...LON 4060 10536 4060 10549 4073 10545 4073 10527
TIME...MOT...LOC 2000Z 206DEG 16KT 4068 10539

COOPER
Local storm report, Jul 12, 3:40 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
340 PM MDT FRI JUL 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLASH FLOOD      1 NW MISHOWAKA          40.70N 105.38W
07/12/2013                   LARIMER            CO   TRAINED SPOTTER

            DUE TO MUDSLIDES FROM HEAVY RAIN IN THE HIGH PARK BURN
            AREA, HIGHWAY 14 HAS BEEN CLOSED AT HIGHWAY 287

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:53 PM MDTAreal Flood AdvisoryBOUClear Creek82 min
Jul 12, 12:50 PM MDTSpecial Weather StatementBOUBoulder25 min
Jul 12, 1:54 PM MDTSpecial Weather StatementBOUBoulder21 min
Jul 12, 2:03 PM MDTSpecial Weather StatementBOULarimer27 min
Jul 12, 2:11 PM MDTAreal Flood AdvisoryBOUBoulder3 hr
Jul 12, 2:15 PM MDTFlash Flood WarningBOULarimer3 hr
Jul 12, 2:22 PM MDTFlash Flood WarningBOUBoulder3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.